Follow
Share

My 91 yo mother has dementia & is combative. She’s been taking Seroquel, but increasing it, like Neurologist suggests, isn’t working. Today we took her to hair salon & after, when we didn’t take her to pharmacy to get candy, she started screaming, “HELP, HELP! I’M BEING MURDERED!!” Last time she punched hair stylist.

Find Care & Housing
She started on 25 mg probably 2 years ago which is one pill a day ..went to 1 pill 3X a day in September & now 4 a day! I usually have to hide it in a small Hershey chocolate. She’s always refusing meds ...
Helpful Answer (0)
Reply to CaregiverL
Report

How long has she been on Seroquel? What dose did she start with, and what is she at now?

The usual practice, as I understand it, is to start at a very low dose to see if the body tolerates it. This initial dose is not really expected to help much, if any. Then the dose is gradually built up until it reaches what the doctor determines is a therapeutic dose. It may stay at that level for years.

The dosage is very small for this purpose, compared to, say, what might be prescribed for bipolar disorder. I am glad you are working with a specialist on this -- a neurologist, instead of a PCP who has less experience with this drug.

Discuss this with the neuro doc who prescribed it. Keep track for a while of when she takes each dose and when these belligerent behaviors occur. Don't approach this in the spirit of "you've done something wrong and it just isn't working." Treating dementia is more of an art than a science and it is often a matter of try something and see if it works. Go in with the attitude that Mother still has belligerent behavior and how can we work to improve it? That is what the doctor wants, too.

If you do want a second opinion, I suggest consulting a geriatric psychiatrist. Their specialty is how drugs work in the brain, and they are particularly attuned to older patients.
Helpful Answer (1)
Reply to jeannegibbs
Report

Dear Caregiver,

It is good of you to advocate for your mom. Try to talk to the doctor again. Elderly patients tend to have a heightened sensitivity to medications. My sister who is a nurse said its very common to use this drug to sedate patients and make them more manageable. I too would like to think there is a better option. I hope another doctor can make a better suggestion. It is so painful to see our loved ones being over medicated sometimes.
Helpful Answer (1)
Reply to cdnreader
Report

I would call her neurologist's office and explain why you don't feel that the Seroquel is helping. Definitely tell them about the incident today.

He/she may be able to evaluate her symptoms and prescribe a different medication that can help calm her agitation.  There are some meds that are contraindicated with dementia, but he/she will be able to tell you if there are other options.
Helpful Answer (3)
Reply to FrazzledMama
Report